Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 198, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 18, 2000, 5:29 PM EDT for Hoke County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 18, 2000, 5:29 PM EDT (21:29 UTC)
- Expired
- Aug 18, 2000, 6:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hoke County, NC
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 3:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
505 WUUS52 KRAH 182130 SVRRDU NCC093-182200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 529 PM EDT FRI AUG 18 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOKE COUNTY IN NORTH CAROLINA * UNTIL 600 PM EDT * AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF ANTIOCH...OR ABOUT 5 MILES SOUTHEAST OF RAEFORD...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL... MOVE ACROSS SOUTHERN HOKE COUNTY NORTH OF THE ROBESON COUNTY LINE. THIS IS A DANGEROUS STORM. LARGE HAIL AND LARGE DOWNED TREES HAVE BEEN REPORTED WITH OTHER STORMS THIS AFTERNOON. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3500 7927 3482 7921 3494 7904 3505 7911
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:55 PM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 18, 1:55 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 155 PM EDT FRI AUG 18 2000 ATMOSPHERE REMAINS PRIMED FOR CONVECTION THIS AFTERNOON AND EVENING WITH SEVERAL MESOSCALE FACTORS AND THEIR INTERACTIONS MAKING IT DIFFICULT TO PIN POINT THE GREATEST SEVERE WEATHER THREAT AREA. BUT ALL OF CENTRAL NC WILL HAVE 50% OR BETTER CHANCES OF THUNDERSTORMS HEADING INTO THIS EVENING. IN SUPPORT OF SEVERE WEATHER OPERATIONS...AN 18Z GSO RAOB AND RAPID SCAN SATELLITE IMAGERY HAVE BEEN ARRANGED EARLIER IN THE DAY. MODELS ARE IN RELATIVELY GOOD AGREEMENT FOR THE NEXT 24 HOURS... WITH THE COLD FRONT MOVING OUT OF THE RAH CWA AROUND 06Z TONIGHT AND SURFACE HIGH PRESSURE EXTENDING SOUTH FROM THE GREAT LAKES THROUGH SATURDAY. ASSOCIATED SUBSIDENCE WITH NORTHWEST FLOW ALOFT SHOULD CLEAR THE SKIES. BUT SIGNIFICANT LOWER LEVEL MOISTURE HAS OBSERVED IN THE UPSTREAM RAOBS OVER THE NORTHERN MIDWEST. THIS LENDS CREDENCE TO THE POTENTIAL OF UPSLOPE CLOUDINESS FORMING TO THE WEST LATER SATURDAY NIGHT AND SUNDAY...AS BEST DEPICTED BY THE ETA/MESOETA. THIS POTENTIAL FOR LOWER STRATO CU AND UPSTREAM CHANNELED VORTICITY IN THE NORTHWEST FLOW ALOFT ADDING CIRRUS POINTS TO PARTLY CLOUDY/ PARTLY SUNNY WORDING FOR SUNDAY. MODEL OUTPUT STATS FOR MAX/MIN TEMPS APPEAR CONSISTENT WITH EACH OTHER AND PREVIOUS RUNS AND THE OBSERVED UPSTREAM AIRMASS... WITH WEEKEND HIGHS MAINLY 80-85 AND OVERNIGHT LOWS TONIGHT 65-70 AND 60-65 THE NEXT TWO NIGHTS. .RAH...NONE. RFG
In the hours before
Local storm report, Aug 18, 3:59 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
359 PM EDT FRI AUG 18 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1557 PM STOKESDALE NC WIND DAMAGE
08/18/00 GUILFORD LAW ENFORCEMENT REPORTED
TREES DOWN ON NC HWY 68
AND PHONE SERVICE OF IN
THE TOWN OF STOKESDALE.Local storm report, Aug 18, 4:02 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
402 PM EDT FRI AUG 18 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION..._.
0402 PM SUMMERFIELD NC 2.50 INCH HAIL
08/18/00 GUILFORD RLHLocal storm report, Aug 18, 4:36 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
436 PM EDT FRI AUG 18 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0406 PM GREENSBORO NC MPH TSTM WIND GUST
08/18/00 GUILFORD 1 1/2 foot dia. tree on
home Martinsville Rd area
RLHLocal storm report, Aug 18, 5:25 PM EDT, 4 minutes before
ZCZC RDULSRRDU ALL
TTAA00 KRDU DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
525 PM EDT FRI AUG 18 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM STOKESDALE NC 1.75 INCH HAIL
08/18/00 GUILFORD
0400 PM GREENSBORO NC WIND DAMAGE
08/18/00 GUILFORD TWO FOOT DIAMETER OAK TREE
UPROOTED, CORNER OF ROBIN
HOOD AND BRENTWOOD
0410 PM NC .75 INCH HAIL
08/18/00 DAVIDSON
0421 PM NC WIND DAMAGE
08/18/00 GUILFORD ONE FOOT DIAMETER TREES
DOWN AT THE NATIONAL
SCIENCE CENTER
NThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:47 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 43 min |
| Aug 18, 3:49 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 41 min |
| Aug 18, 4:15 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 30 min |
| Aug 18, 4:23 PM EDT | Tornado Warning | RAH | Alamance | 37 min |
| Aug 18, 4:25 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 35 min |
| Aug 18, 4:29 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 31 min |
| Aug 18, 4:42 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Orange | 33 min |
| Aug 18, 4:50 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Wake | 40 min |
| Aug 18, 4:50 PM EDT | Severe Thunderstorm Warning | RAH | Franklin | 40 min |
| Aug 18, 4:51 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 24 min |
| Aug 18, 4:59 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 46 min |
| Aug 18, 5:10 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Wake | 35 min |
| Aug 18, 5:17 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 43 min |
| Aug 18, 5:25 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 50 min |
| Aug 18, 5:25 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash, Wake | 50 min |
| Aug 18, 5:45 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston | 45 min |
| Aug 18, 5:55 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 50 min |
| Aug 18, 5:57 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Wilson | 48 min |
| Aug 18, 6:10 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 50 min |
| Aug 18, 6:34 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 41 min |
| Aug 18, 6:43 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Hoke, Sampson | 32 min |
| Aug 18, 6:51 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Richmond | 29 min |
| Aug 18, 7:12 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 33 min |
| Aug 18, 7:49 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Hoke | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.